Stelara! The side effects I suffered and why I stopped treatment after 7 months!

Before I begin, I would like to say that obviously this is my personal experience and many have a very different outcome, I just hope by sharing it gives honest, first hand experience that may help others that may be gong through or deciding on similar treatment.



As I have previously written about, I decided to give Stelara a try in December 2018 to treat chronic Cuffitis and reoccurring Pouchitis. I have a JPouch and have suffered since its creation which is now over 2 years ago and the Stelara was my last ditch attempt to heal me and let me keep my JPouch!

Before I started Stelara my inflammation was in full flare, my calprotectin level was over 2000 and all medications were failing! It was becoming more resistant daily and I was adding more medications as a result.

The plan was to start Stelara and after a few months, reduce other medications and let it take over! Great in theory. However, the Stelara proved more trouble for me than it was worth, details of which I will share as many of the symptoms I suffered are not common side effects.

Initially the Stelara infusion went smoothly, I have written about the first two weeks and shared a video of me administering the injection at home in a video post.


The issues started with minor side effects that started to kick in a week later with an increase of watery output and lower abdominal pain, this was most likely to body fighting back and was on and off from then on.

The first month was uneventful, but i was still on all medications to manage a flare including permanent antibiotics, steroid and Mesalazine suppositories and pain relief. I kept a daily chart to track pain, symptoms and side effects. It was the first month after the initial loading dose that I deteriorated. I recorded daily how I felt and what symptoms were present. This is the result;

45 OK days where I could function although I felt groggy..

30 days abdominal pain / extreme bloating / frequency and urgency.

20 days with chronic pain and upset stomach.

44 days with illnesses caused by a low immune system including; positional Vertigo (never had before), colds or severe headaches.

I spent 20 days with extreme inflammation needing Ciprofloxacin and 72 days where I was reliant on Coamoxiclav antibiotic to manage my gut output and acidity/frequency.

I started VSL #3 probiotic and later went on to Symprove under my surgeons advice which strangely resulted in Gastritis, this went within 24 hrs of stopping all probiotics.

I had extensive joint pain and was referred to a Rheumatologist.



From 19th April, 2 weeks after my 3rd dose, I deteriorated further and had just 7 good days in the next 13 weeks! I was getting extreme abdominal bloating, headaches, cuff pain, inflammation so severe I struggled to pass any stool, high and low abdominal pain, frequency from 8-25 BMs a day and several at night, urgency and accidents with explosive gas, oral thrush and mouth ulcers, rashes, joint inflammation and pain in my elbows, knees, hips, spine and shoulders, my thumbs were swollen and hurt to apply any pressure to my joints.

The pressure headaches occurred whenever I had Ciprofloxacin, this hadn’t happened prior to Stelara.




My quality of life was awful and I was getting withdrawn and lacked motivation. The fatigue was horrendous and I couldn’t tolerate physical exercise at all. Brain fog made it difficult to focus and function effectively at school which made me feel fairly useless!

It wasn’t until after I stopped Stelara I also realised I was suffering a low feeling and extreme mood changes.